NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

In the UK SSKIN care bundle for pressure ulcer prevention, what does "K" stand for?

  1. AKeep clean
  2. BKeep dry
  3. CKeep moving
  4. DKeep warm
2.Nursing fundamentalsHard

A healthcare assistant (nursing assistant) has recorded a blood pressure of 82/50 mmHg during routine observations but did not report it. What should the registered nurse do first?

  1. AComplete an incident report
  2. BAssess the patient straight away
  3. CTalk to the healthcare assistant about reporting
  4. DRepeat the observations at the next routine time
3.Infection control & patient safetyMedium

A patient is on seizure precautions. Which equipment should be ready at the bedside?

  1. AWorking suction and oxygen equipment
  2. BA tongue blade to put between the teeth
  3. CRestraints ready for all four limbs
  4. DAn ice pack to place on the forehead
4.Infection control & patient safetyHard

During a disaster, the hospital needs to free beds quickly. Which patient is the best candidate for early discharge?

  1. AA patient with ongoing chest pain awaiting cardiac tests
  2. BA patient on a ventilator in the intensive care unit who is slowly improving
  3. CA patient admitted overnight for observation who is now stable with normal tests
  4. DA patient on an IV heparin infusion that is still being adjusted
5.Prioritization & delegationMedium

A patient with a valid do-not-resuscitate order (DNR; called DNACPR in the UK) stops breathing and has no pulse. What should the nurse do?

  1. AStart CPR and stop when the family arrives
  2. BStart chest compressions but not rescue breaths
  3. CCall the cardiac arrest team and let them decide
  4. DFollow the DNR order and do not start CPR
6.Prioritization & delegationHard

A nurse is caring for four patients. Who can be safely assigned to the nursing assistant for routine care?

  1. AA patient with a new chest tube placed an hour ago
  2. BA patient with a blood glucose of 52 mg/dL (2.9 mmol/L) who is sweating
  3. CA patient returning from surgery who needs the first postoperative assessment
  4. DA patient five days after a stroke who needs help with bathing and has stable vital signs
7.Clinical nursingMedium

What happens in third-degree (complete) heart block?

  1. AThe ventricles beat very fast and regularly
  2. BNo impulses from the atria reach the ventricles, so they beat independently
  3. CEvery impulse reaches the ventricles, but each one is slightly delayed
  4. DThe atria beat chaotically with no P waves, and the ventricular rate is irregular
8.Clinical nursingHard

A patient has had nausea and vomiting for three days and is taking furosemide. Which electrolyte problem is most likely?

  1. AHypercalcaemia
  2. BHypokalaemia
  3. CHyperkalaemia
  4. DHypernatraemia only
9.Lab values & electrolytesMedium

A patient has a sodium of 124 mEq/L, a headache and new confusion. Which nursing measure is most appropriate?

  1. AGive the next dose of the prescribed thiazide diuretic early
  2. BKeep the patient flat and limit neurological checks to once a shift
  3. CEncourage the patient to drink plenty of plain water
  4. DPut seizure precautions in place and monitor neurological status
10.Lab values & electrolytesHard

A patient with kidney stones and fatigue has a calcium of 11.6 mg/dL (2.9 mmol/L), a high parathyroid hormone (PTH) and a low phosphate. Which condition is most likely?

  1. ACancer-related hypercalcemia
  2. BPrimary hyperparathyroidism
  3. CHypoparathyroidism
  4. DVitamin D deficiency
11.PharmacologyMedium

Which advice helps reduce the most common side effect of varenicline?

  1. ATake it on an empty stomach at bedtime with a little milk
  2. BTake it after food with a full glass of water
  3. CTake it with alcohol to reduce nausea
  4. DTake double doses in the first week
12.PharmacologyHard

For a drug with first-order elimination, doubling the dose (without changing the interval) will:

  1. ADouble the half-life
  2. BDouble the steady-state level but not change the time to reach steady state
  3. CHalve the time to reach steady state
  4. DLeave the steady-state level unchanged but halve the time needed to reach it
13.Med-surg: cardiovascular & respiratoryMedium

A patient has a raised B-type natriuretic peptide (BNP or NT-proBNP). What does this mainly reflect?

  1. ADamage to skeletal muscle after a fall
  2. BInflammation of the liver from congestion
  3. CStretch and pressure overload of the ventricles
  4. DIschaemic damage to the heart muscle
14.Med-surg: cardiovascular & respiratoryHard

A 70-year-old man has a small abdominal aortic aneurysm found on screening and is placed under surveillance. Which advice is most important?

  1. AStop smoking, control BP and seek help at once for sudden back pain
  2. BHave the aneurysm repaired immediately, whatever its size or growth rate
  3. CAvoid all exercise and lifting for the rest of his life to protect the aorta
  4. DStop all blood pressure medicines to avoid low pressure
15.Med-surg: neuro, endocrine & renalMedium

Which picture fits Brown-Séquard syndrome?

  1. AWeakness on the same side and loss of pain on the opposite side
  2. BWeakness of both arms with normal strength in the legs
  3. CParalysis of both legs, with normal sensation everywhere in the body
  4. DLoss of all feeling but normal movement on both sides
16.Med-surg: neuro, endocrine & renalHard

A patient with Parkinson's disease is nil by mouth after abdominal surgery. Their levodopa is due. What is the best action?

  1. AContact the prescriber or pharmacist about another route
  2. BOmit the dose until the patient can swallow again
  3. CGive the tablets with a sip of water anyway
  4. DGive double the dose once eating restarts
17.Med-surg: GI, perioperative & oncologyMedium

A patient with an acute upper GI bleed has a normal haemoglobin on arrival. Why can this be misleading?

  1. AIt falls only after fluid shifts or IV fluids dilute the blood
  2. BHaemoglobin always rises at first after any blood loss
  3. CHaemoglobin only falls after a whole week of continuous bleeding
  4. DHaemoglobin is not affected by bleeding from the gut
18.Med-surg: GI, perioperative & oncologyHard

A colleague suggests giving a saline injection to see whether a patient's pain is "real". What is the best response?

  1. ADeceptive placebos are unethical and do not show pain is "fake"
  2. BIt is a good idea, as long as the patient is not told about it afterwards
  3. CIt is acceptable if a senior nurse gives the saline
  4. DIt should be done only for patients with chronic pain
19.Maternity & obstetric nursingMedium

When the Moro reflex is tested, the baby moves only one arm. What could this suggest?

  1. AHearing loss in the ear on that side
  2. BLow blood glucose only
  3. CA clavicle fracture or nerve injury
  4. DA normal finding in all term babies
20.Maternity & obstetric nursingHard

Which newborn finding requires immediate follow-up?

  1. AMoulding of the head shape after a vaginal birth at term
  2. BSmall white spots (milia) on the nose
  3. CGrunting, nasal flaring and chest retractions at 1 hour
  4. DAcrocyanosis at 2 hours
21.Pediatric nursingMedium

Which newborn problem may be the first sign of cystic fibrosis?

  1. AMeconium ileus
  2. BErythema toxicum
  3. CPhysiological jaundice
  4. DUmbilical hernia
22.Pediatric nursingHard

A 14-year-old took a large overdose of paracetamol (acetaminophen) 4 hours ago and says she feels fine. What should the nurse understand?

  1. AParacetamol is not toxic, so she only needs a psychiatric assessment
  2. BLiver damage develops over days, so urgent acetylcysteine may still be needed
  3. CTreatment is only useful if started within 30 minutes, so it is now too late to help
  4. DSince she feels well, the overdose was too small to be harmful
23.Mental health nursingMedium

In DSM-5-TR, prolonged grief disorder in adults requires that at least how long has passed since the death?

  1. A2 weeks
  2. B3 years
  3. C6 weeks
  4. D12 months
24.Mental health nursingHard

Verbal de-escalation has failed, and a patient picks up a chair and threatens to throw it at the nurse. What should the nurse do first?

  1. AKeep a safe distance, call for help and avoid trying to take the chair alone
  2. BGrab the chair from the patient quickly before he can use it
  3. CShout loudly at the patient to put the chair down at once, so that he knows the nurse is in charge
  4. DTurn her back and walk away slowly without saying anything
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C97.5 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 97.5 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

97.5 °F
T = °C
26.Nursing math & unit conversionsHard
17.6 mmol/L? mg/dL1 mmol/L = 18 mg/dL

Practice exercise (made-up values, not clinical guidance). A blood glucose result is 17.6 mmol/L. Using 1 mmol/L = 18 mg/dL for glucose, find c in mg/dL to the nearest whole number.

17.6 mmol/L1 mmol/L = 18 mg/dL
c = mg/dL
27.Dosage calculationsMedium
10%w/vV = ? mL

A dose of 1000 mg is needed from a 10% (w/v) solution. What volume V contains this dose?

1000 mg10% w/v
V = mL
28.Dosage calculationsHard
29 kg100 cmBSA = √(h·w/3600)250 mg/m²D = ? mg

A patient is 100 cm tall and weighs 29 kg. The prescription is 250 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

100 cm29 kg250 mg/m²
D = mg
29.IV infusion ratesMedium
250 mL60 gtt/mL4 h? gtt/min

Infuse 250 mL over 4 hours with a giving set of 60 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL4 h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
200 mg100 mL20 mL/h? mg/h

A bag contains 200 mg of a drug in 100 mL and runs at 20 mL/h. How many milligrams per hour D does the patient receive?

200 mg/100 mL20 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
25 000 units500 mLheparin? mL/h51 kg18 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 500 mL. The order is 18 units/kg/h for a patient who weighs 51 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/500 mL18 units/kg/h51 kg
R = mL/h
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine? mL/h51 kg6 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 800 mg in 500 mL. The order is 6 mcg/kg/min for a patient who weighs 51 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

800 mg/500 mL6 mcg/kg/min51 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjuice200 mLjelly120 mLice chips120 mLIV infusion75 mL/h × 12 hIV antibiotic1 × 50 mLurine250 mLurine225 mLurine225 mLurine300 mLwound drain130 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 50 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

50 kg12 hurine: 250 mLurine: 225 mLurine: 225 mLurine: 300 mLwound drain: 130 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
500 mL→ 80 mL/hstart 18:00ttotal​ = ? h125 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 18:00 at 125 mL/h. After 3 hours the rate is changed to 80 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL125 mL/h · 3 h80 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: occasionally moist; activity: walks occasionally; mobility: very limited; nutrition: excellent; friction and shear: potential problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 96% on room air, blood pressure 100/60 mmHg, pulse 64/min, alert, temperature 37.7 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 96%airSBP 100HR 64AT 37.7 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 20 mmHg (2.7 kPa). Use the rule that in acute respiratory alkalosis HCO₃⁻ falls by 2 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 20 mmHg (2.7 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 146, Cl⁻ 113, HCO₃⁻ 20 mmol/L and albumin 37 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 146 mmol/LCl⁻ 113 mmol/LHCO₃⁻ 20 mmol/Lalbumin 37 g/L
AGc = mmol/L
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 3:1 conductionatrial flutter, 2:1 conductionatrial flutter, 4:1 conductionnormal sinus rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 3:1 conduction
  2. 2atrial flutter, 2:1 conduction
  3. 3atrial flutter, 4:1 conduction
  4. 4normal sinus rhythm
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm

3Solutions

1.Nursing fundamentals

Answer: C · Keep moving

Why this is the answer

SSKIN stands for Surface, Skin inspection, Keep moving, Incontinence and moisture, and Nutrition and hydration. Regular repositioning relieves pressure on the skin.

Answer

C · Keep moving
2.Nursing fundamentals

Answer: B · Assess the patient straight away

Why this is the answer

A low blood pressure may mean deterioration, so the nurse assesses the patient at once and escalates if needed. Feedback to the assistant and reporting follow afterwards.

Answer

B · Assess the patient straight away
3.Infection control & patient safety

Answer: A · Working suction and oxygen equipment

Why this is the answer

Suction and oxygen are kept ready to manage secretions and support breathing during or after a seizure. Nothing is put in the mouth, and restraints are not used because they can cause injury.

Answer

A · Working suction and oxygen equipment
4.Infection control & patient safety

Answer: C · A patient admitted overnight for observation who is now stable with normal tests

Why this is the answer

In a surge, stable patients who could be safely cared for at home are discharged first. Patients who are unstable or need close monitoring or titrated infusions must stay.

Answer

C · A patient admitted overnight for observation who is now stable with normal tests
5.Prioritization & delegation

Answer: D · Follow the DNR order and do not start CPR

Why this is the answer

A valid DNR order means CPR is not started. The nurse keeps the patient comfortable, informs the provider and supports the family.

Answer

D · Follow the DNR order and do not start CPR
6.Prioritization & delegation

Answer: D · A patient five days after a stroke who needs help with bathing and has stable vital signs

Why this is the answer

A stable patient who needs help with activities of daily living is suitable for routine care by an assistant. A new chest tube, symptomatic hypoglycemia and the first postoperative assessment need a licensed nurse.

Answer

D · A patient five days after a stroke who needs help with bathing and has stable vital signs
7.Clinical nursing

Answer: B · No impulses from the atria reach the ventricles, so they beat independently

Why this is the answer

In complete heart block the atria and ventricles are dissociated, and a slow escape rhythm drives the ventricles. Patients may be dizzy or collapse and often need pacing.

Answer

B · No impulses from the atria reach the ventricles, so they beat independently
8.Clinical nursing

Answer: B · Hypokalaemia

Why this is the answer

Vomiting and loop diuretics both cause potassium loss. Hypokalaemia causes weakness, cramps and arrhythmias and needs monitoring and replacement.

Answer

B · Hypokalaemia
9.Lab values & electrolytes

Answer: D · Put seizure precautions in place and monitor neurological status

Why this is the answer

Hyponatremia can cause cerebral edema and seizures. The nurse monitors neurological status, takes seizure precautions and reports the result. Extra water and thiazides can lower the sodium further.Checked against: Low blood sodium · MedlinePlus (NIH) (2025)

Answer

D · Put seizure precautions in place and monitor neurological status
10.Lab values & electrolytes

Answer: B · Primary hyperparathyroidism

Why this is the answer

In primary hyperparathyroidism, usually from an adenoma, PTH is high despite high calcium, and phosphate is low because PTH increases its excretion. Cancer-related hypercalcemia typically has a suppressed PTH.Checked against: Parathyroid Hormone (PTH) Test · MedlinePlus (NIH) (2023); Hyperparathyroidism · MedlinePlus (NIH) (2026)

Answer

B · Primary hyperparathyroidism
11.Pharmacology

Answer: B · Take it after food with a full glass of water

Why this is the answer

Nausea is the most common adverse effect of varenicline and is reduced by taking it after food with water. Patients should also report changes in mood or behaviour.

Answer

B · Take it after food with a full glass of water
12.Pharmacology

Answer: B · Double the steady-state level but not change the time to reach steady state

Why this is the answer

In first-order kinetics the steady-state concentration is proportional to the dosing rate, but it is still reached after about 4–5 half-lives.

Answer

B · Double the steady-state level but not change the time to reach steady state
13.Med-surg: cardiovascular & respiratory

Answer: C · Stretch and pressure overload of the ventricles

Why this is the answer

Natriuretic peptides are released by ventricular myocytes in response to wall stretch. A normal level makes heart failure unlikely; a raised level supports the diagnosis and reflects severity. Levels can also be raised in renal failure and older age. Troponin, not BNP, reflects myocardial necrosis.

Answer

C · Stretch and pressure overload of the ventricles
14.Med-surg: cardiovascular & respiratory

Answer: A · Stop smoking, control BP and seek help at once for sudden back pain

Why this is the answer

Small aneurysms are usually monitored with regular ultrasound, with repair considered when they reach a threshold size or grow fast. Stopping smoking slows growth, and BP and cardiovascular risk are managed. Sudden abdominal or back pain may mean rupture and needs emergency care.

Answer

A · Stop smoking, control BP and seek help at once for sudden back pain
15.Med-surg: neuro, endocrine & renal

Answer: A · Weakness on the same side and loss of pain on the opposite side

Why this is the answer

Damage to one side of the spinal cord, often from a stab wound, causes motor loss and loss of proprioception on the same side, and loss of pain and temperature on the opposite side. The pain fibres cross soon after entering the cord.

Answer

A · Weakness on the same side and loss of pain on the opposite side
16.Med-surg: neuro, endocrine & renal

Answer: A · Contact the prescriber or pharmacist about another route

Why this is the answer

Omitting Parkinson's medication can cause severe rigidity, swallowing failure and, rarely, a life-threatening withdrawal syndrome. Alternatives such as giving it by nasogastric tube or a dopamine agonist patch should be arranged urgently.

Answer

A · Contact the prescriber or pharmacist about another route
17.Med-surg: GI, perioperative & oncology

Answer: A · It falls only after fluid shifts or IV fluids dilute the blood

Why this is the answer

In acute haemorrhage, red cells and plasma are lost together, so the concentration is initially unchanged. It falls as fluid moves from the tissues into the circulation and IV fluids are given. Vital signs and clinical signs are more reliable early indicators.

Answer

A · It falls only after fluid shifts or IV fluids dilute the blood
18.Med-surg: GI, perioperative & oncology

Answer: A · Deceptive placebos are unethical and do not show pain is "fake"

Why this is the answer

A placebo response does not mean pain is not real, and giving placebos without consent is deceptive and damages trust. Pain is assessed with the patient and treated according to the plan.

Answer

A · Deceptive placebos are unethical and do not show pain is "fake"
19.Maternity & obstetric nursing

Answer: C · A clavicle fracture or nerve injury

Why this is the answer

The Moro reflex should be bilateral and symmetrical. An absent response on one side suggests clavicle fracture or brachial plexus palsy, both linked with shoulder dystocia and large babies.

Answer

C · A clavicle fracture or nerve injury
20.Maternity & obstetric nursing

Answer: C · Grunting, nasal flaring and chest retractions at 1 hour

Why this is the answer

Grunting, flaring and retractions are signs of respiratory distress and need urgent assessment. Acrocyanosis, milia and moulding are common normal findings.

Answer

C · Grunting, nasal flaring and chest retractions at 1 hour
21.Pediatric nursing

Answer: A · Meconium ileus

Why this is the answer

In about 10–20% of babies with CF, thick, sticky meconium blocks the small bowel (meconium ileus), causing distension and vomiting. Newborn screening also helps detect CF early.

Answer

A · Meconium ileus
22.Pediatric nursing

Answer: B · Liver damage develops over days, so urgent acetylcysteine may still be needed

Why this is the answer

Paracetamol overdose may cause few early symptoms, but the toxic metabolite damages the liver over the following days. A timed blood level guides treatment with acetylcysteine, which works best when started early. A mental health assessment is also needed.

Answer

B · Liver damage develops over days, so urgent acetylcysteine may still be needed
23.Mental health nursing

Answer: D · 12 months

Why this is the answer

In adults, prolonged grief disorder requires at least 12 months since the loss (6 months for children and adolescents), with intense yearning or preoccupation that impairs functioning. ICD-11 uses a shorter minimum of 6 months.

Answer

D · 12 months
24.Mental health nursing

Answer: A · Keep a safe distance, call for help and avoid trying to take the chair alone

Why this is the answer

When a patient is imminently violent, the nurse protects herself and others, keeps an exit route and summons a trained team. Acting alone risks injury to everyone involved.

Answer

A · Keep a safe distance, call for help and avoid trying to take the chair alone
25.Nursing math & unit conversions

Answer: T = 36.4 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

97.5 − 32 = 65.5

Multiply by 5/9

T = 65.5·5/9 = 36.39 ≈ 36.4 °C

Answer

T = 36.4 °C
26.Nursing math & unit conversions

Answer: c = 317 mg/dL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 17.6·18 = 316.8 ≈ 317 mg/dL

Answer

c = 317 mg/dL
27.Dosage calculations

Answer: V = 10 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

10% = 100 mg/mL

Volume

V = 1000/100 = 10 mL

Answer

V = 10 mL
28.Dosage calculations

Answer: D = 224.4 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(100·29/3600) = √0.8056 = 0.8975 m²

Dose

D = 250·0.8975 = 224.4 mg

Answer

D = 224.4 mg
29.IV infusion rates

Answer: R = 63 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

4·60 = 240 min

Drip rate

R = 250·60/240 = 62.5 ≈ 63 gtt/min

Answer

R = 63 gtt/min

At the bedside you round to the nearest whole drop: 63 gtt/min.

30.IV infusion rates

Answer: D = 40 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

200/100 = 2 mg/mL

Dose rate

D = 2·20 = 40 mg/h

Answer

D = 40 mg/h
31.Pediatric & critical-care dosing

Answer: R = 18.4 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

18·51 = 918 units/h

Concentration

25 000/500 = 50 units/mL

Pump rate

R = 918/50 = 18.36 ≈ 18.4 mL/h

Answer

R = 18.4 mL/h
32.Pediatric & critical-care dosing

Answer: R = 11.5 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 mg = 800 000 mcg
800 000/500 = 1600 mcg/mL

Dose per minute and per hour

6·51 = 306 mcg/min
306·60 = 18360 mcg/h

Pump rate

R = 18360/1600 = 11.47 ≈ 11.5 mL/h

Answer

R = 11.5 mL/h
33.IV fluids & fluid balance

Answer: U = 1.67 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

250 + 225 + 225 + 300 = 1000 mL

Per kilogram per hour

U = 1000/(50·12) = 1.667 ≈ 1.67 mL/kg/h

Answer

U = 1.67 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 4.6 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

125·3 = 375 mL
500 − 375 = 125 mL left

Second part

125/80 = 1.563 h

Total time

t = 3 + 1.563 = 4.563 ≈ 4.6 h

Answer

t = 4.6 h

That is about 4 h 34 min, so the bag runs out at about 22:34.

35.Clinical assessment scores

Answer: B = 17

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: occasionally moist → 3
activity: walks occasionally → 3
mobility: very limited → 2
nutrition: excellent → 4
friction and shear: potential problem → 2

Add

Braden total = 3 + 3 + 3 + 2 + 4 + 2 = 17

Answer

B = 17
36.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 96% → 0
on air → 0
SBP 100 mmHg → 2
HR 64/min → 0
alert (A) → 0
T 37.7 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 2 + 0 + 0 + 0 = 2
No parameter scores 3.

Risk group

low

Answer

low
37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 20 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|20 − 40| = 20 mmHg → 2 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 2·2 = 20 mmol/L

Answer

HCO₃⁻ = 20 mmol/L
38.Arterial blood gas interpretation

Answer: AGc = 13.75 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 146 − (113 + 20) = 13

Correction for albumin

13 + 0.25·(40 − 37) = 13.75 mmol/L

Answer

AGc = 13.75 mmol/L

Above about 12 after correction: a high anion gap.

39.ECG rhythm strip interpretation

Answer: atrial flutter, 3:1 conduction

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 18 small boxes, 1500 ÷ 18 ≈ 83 per minute.
2. Rhythm: regular, every R–R is 0.72 s.
3. P waves: none; regular sawtooth flutter waves every 0.24 s (250 per minute), 3 for each QRS.
4. PR interval: not measurable.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

atrial flutter, 3:1 conduction

Answer

atrial flutter, 3:1 conduction
40.ECG rhythm strip interpretation

Answer: ventricular rate = 34 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 22 small boxes = 0.88 s → 1500 ÷ 22 = 68.18 ≈ 68 per minute

Ventricular rate

R–R = 44 small boxes = 1.76 s → 1500 ÷ 44 = 34.09 ≈ 34 per minute

Answer

ventricular rate = 34 bpm

Answer

ventricular rate = 34 bpm

2:1 AV block: every second P wave is not conducted, so the atrial rate is twice the ventricular rate.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions